Alert archive / Georgia / Special Weather Statements in 2020

Special Weather Statement, NWS Columbia, SC

August 19, 2020Columbia County, Georgia

NWS Columbia, SC issued this special weather statement at Aug 19, 2020, 8:30 PM EDT for Columbia County, Georgia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2020, 8:30 PM EDT (00:30 UTC)
Expired
Aug 19, 2020, 9:15 PM EDT
In force
45 min
Issued by
NWS Columbia, SC

County Columbia County, GA

The radar

The Columbia radar (KCAE), 102 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2020-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2020-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

532 
WWUS82 KCAE 200030
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
830 PM EDT Wed Aug 19 2020
 
GAZ064-065-SCZ025-030-200115-
Richmond GA-Columbia GA-Aiken SC-Edgefield SC-
830 PM EDT Wed Aug 19 2020

...Strong Thunderstorms Will Impact Portions of northeastern
Richmond...east central Columbia...west central Aiken and
southwestern Edgefield Counties Until 915 PM EDT....

At 830 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Evans, moving northeast at 5 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely.

Some locations in the path of this storm include...
North Augusta, Evans, Martinez, Augusta, Belvedere, Clearwater,
Glendale, Midtown, Summerville, Augusta Mall, Daniel Field, Village
Plaza Shopping Center, Augusta National Golf Club, West End Augusta,
Poverty Hill, Westover Memorial Park, Kroc Center, Blanchard Park,
Savannah Bluffs Heritage Preserve and Savannah Rapids Park.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 191 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 3.
 Interstate 520 in Georgia between mile markers 1 and 4.
 Interstate 520 in South Carolina between mile markers 16 and 19.

LAT...LON 3355 8223 3360 8214 3359 8213 3362 8210
      3365 8204 3347 8190 3342 8215
TIME...MOT...LOC 0030Z 242DEG 5KT 3353 8213 

$$

fwa

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 19, 7:58 PM EDT, 32 minutes earlier.

Area forecast discussion, Aug 19, 7:58 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
758 PM EDT Wed Aug 19 2020

.SYNOPSIS...
Expect scattered showers and thunderstorms this evening. Rain
chances will increase Thursday and Friday as some upper level
energy combines with increased atmospheric moisture. Scattered
mainly afternoon and evening thunderstorms expected this weekend
into early next week.

&&

.NEAR TERM /UNTIL 7 AM THURSDAY MORNING/...
Pulse storms that have been diurnally driven focused along a
weak surface boundary to the NW and sea breeze to the SE will
continue to decrease in coverage through tonight. Upper trough
axis remains well to the west of the area, in the Lower
Mississippi Valley. Weak shortwave observed on water vapor
imagery in North Georgia may allow for some shower and storm
activity to persist into early tonight, especially along the
Piedmont and upper CSRA. Overnight lows generally drop into the
upper 60s outside of urban areas which will likely remain near
70.

&&

.SHORT TERM /7 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
A deep, nearly stationary upper level trough will be in place
across the Mississippi Valley, resulting in a southwest flow
aloft across the region. Within this southwest flow, numerous
embedded disturbances will track across the area. Meanwhile at
the surface, a weak inverted trough will be in place over the
area. This trough will act as a focus for mainly diurnally
driven convection both days, with afternoon and evening shower
and thunderstorm coverage numerous on Thursday, and numerous to
widespread on Friday. Weak storm motions and precipitable water
values rising upwards of 1.75 to 2 inches could result in a
heavy rain and localized flooding threat, and most of the area
is highlighted in a Marginal Risk for excessive rainfall both
days. Isolated severe thunderstorms due to wet microbursts are
possible, but the overall severe threat seems limited given the
deep moisture and lack of strong shear.

Expected cloud cover and precipitation should keep temperatures
down, with highs in the mid to upper 80s Thursday and mid 80s
Friday.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The upper level trough over the Mississippi Valley will weaken
over the weekend, allowing a ridge over the western Atlantic to
begin retrograding and strengthening over the area Sunday into
early next week. This should result in overall lower chances for
convection by late this weekend, but with sufficient moisture
still around, expect a typical summertime pattern with
scattered diurnal convection. Temperatures should generally be
near normal through the long term period.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Restrictions possible in scattered showers and thunderstorms
this evening at the terminals and possible early morning
fog/stratus.

Ongoing scattered convection should begin to diminish after
02z with loss of heating. Isolated convection possible
overnight in moist and unstable atmosphere. There is potential
for fog/stratus development after 07Z. Models indicate at least
MVFR cig and/or vsby through 12Z, so have indicated MVFR all
sites. Clouds bases should lift to VFR through late morning.
Scattered to numerous showers and thunderstorms will develop
during the afternoon, so have indicated VCTS after 18Z. Light or
calm winds overnight will become southeast around 5 knots
Thursday afternoon.

EXTENDED AVIATION OUTLOOK...Restrictions will be possible each
day in diurnally driven convection. Early morning fog and
stratus will also be possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 19, 3:53 AM EDT, 16 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
353 AM EDT Wed Aug 19 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
200800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
353 AM EDT Wed Aug 19 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Locally heavy rain possible Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 19, 7:35 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Columbia SC
735 PM EDT Wed Aug 19 2020

SCZ021-200015-
Fairfield SC-
735 PM EDT Wed Aug 19 2020

...Strong Thunderstorms Will Impact Portions of central Fairfield
County Until 815 PM EDT....

At 735 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Fairfield County Airport, or 7 miles
southwest of Winnsboro, moving northeast at 25 mph.

  HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Winnsboro, Fairfield County Airport, Monticello, Rion, Winnsboro
Mills, Fairfield Elementary School, Lebanon Fire Station, White Oak
and Fairfield County Detention Center.

This includes Interstate 77 between mile markers 35 and 48.

LAT...LON 3423 8123 3444 8138 3455 8105 3437 8082
TIME...MOT...LOC 2335Z 234DEG 22KT 3432 8119

fwa
Special weather statement, Aug 19, 7:45 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Columbia SC
745 PM EDT Wed Aug 19 2020

SCZ020-025-026-030-200030-
Aiken SC-Newberry SC-Saluda SC-Edgefield SC-
745 PM EDT Wed Aug 19 2020

...Strong Thunderstorms Will Impact Portions of west central Aiken...
southwestern Newberry...Saluda and Edgefield Counties Until 830 PM
EDT....

At 744 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Edgefield, or 17 miles northwest of Aiken,
moving north at 10 mph. Other widely scattered thunderstorms were
developing near Saluda.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
North Augusta, Batesburg-Leesville, Edgefield, Saluda, Johnston,
Ridge Spring, Saluda County Airport, Edgefield County Airport,
Monetta, Trenton, Ward, Strom Thurmond High School, Saluda Co
Sheriff's Office, Good Hope, Poverty Hill, Northside Fire Station
Main, Hollywood Elementary School, Emory, Cleora and Savannah Rapids
Park.

LAT...LON 3379 8216 3383 8212 3388 8216 3393 8216
      3396 8201 3413 8187 3417 8187 3418 8183
      3417 8177 3419 8173 3408 8154 3408 8148
      3388 8157 3353 8202 3358 8209 3360 8211
      3363 8210 3372 8218
TIME...MOT...LOC 2344Z 182DEG 10KT 3379 8186

fwa
Special weather statement, Aug 19, 8:30 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
830 PM EDT Wed Aug 19 2020

GAZ064-065-SCZ025-030-200115-
Richmond GA-Columbia GA-Aiken SC-Edgefield SC-
830 PM EDT Wed Aug 19 2020

...Strong Thunderstorms Will Impact Portions of northeastern
Richmond...east central Columbia...west central Aiken and
southwestern Edgefield Counties Until 915 PM EDT....

At 830 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Evans, moving northeast at 5 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
North Augusta, Evans, Martinez, Augusta, Belvedere, Clearwater,
Glendale, Midtown, Summerville, Augusta Mall, Daniel Field, Village
Plaza Shopping Center, Augusta National Golf Club, West End Augusta,
Poverty Hill, Westover Memorial Park, Kroc Center, Blanchard Park,
Savannah Bluffs Heritage Preserve and Savannah Rapids Park.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 191 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 3.
 Interstate 520 in Georgia between mile markers 1 and 4.
 Interstate 520 in South Carolina between mile markers 16 and 19.

LAT...LON 3355 8223 3360 8214 3359 8213 3362 8210
      3365 8204 3347 8190 3342 8215
TIME...MOT...LOC 0030Z 242DEG 5KT 3353 8213

fwa

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:10 PM EDTAreal Flood AdvisoryCAEEdgefield, McCormick2 hr
Aug 19, 9:47 PM EDTAreal Flood AdvisoryCAELexington, Richland118 min

Nearby

Special Weather Statements in Georgia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.